Abstract

In this paper, we are first concerned with the exact number and expressions of the positive normalized solutions for the nonlinear Kirchhoff equation in which the frequency is unknown and to be determined by the solution. With these results, we further answer an open problem concerning the exact number of positive solutions to the Kirchhoff equation with fixed frequency. It is interesting that we observe some new phenomena, which are completely different from those for the corresponding nonlinear Schrödinger equation and which reveal the special influence of the nonlocal term.

Keywords

  1. Kirchhoff equation
  2. normalized solution
  3. exact number of solutions

MSC codes

  1. 35J60 (35B09
  2. 35A01)

Get full access to this article

View all available purchase options and get full access to this article.

References

1.
C. O. Alves and F. J. S. A. Corrêa, On existence of solutions for a class of problem involving a nonlinear operator, Comm. Appl. Nonlinear Anal., 8 (2001), pp. 43--56.
2.
D. Andrade and T. F. Ma, An operator equation suggested by a class of stationary problems, Comm. Appl. Nonlinear Anal., 4 (1997), pp. 65--71.
3.
A. Arosio and S. Panizzi, On the well-posedness of the Kirchhoff string, Trans. Amer. Math. Soc., 348 (1996), pp. 305--330.
4.
T. Aubin, Problèmes isopérimétriques et espaces de Sobolev, J. Differential Geom., 11 (1976), pp. 573--598.
5.
T. Bartsch and N. Soave, Multiple normalized solutions for a competing system of Schrödinger equations, Calc. Var. Partial Differential Equations, 58 (2019), 22.
6.
T. Bartsch and N. Soave, A natural constraint approach to normalized solutions of nonlinear Schrödinger equations and systems, J. Funct. Anal., 272 (2017), pp. 4998--5037.
7.
T. Bartsch, L. Jeanjean, and N. Soave, Normalized solutions for a system of coupled cubic Schrödinger equations on $\mathbb R^3$, J. Math. Pures Appl. (9), 106 (2016), pp. 583--614.
8.
T. Bartsch, X. Zhong, and W. Zou, Normalized solutions for a coupled Schrödinger system, Math. Ann., 380 (2021), pp. 1713--1740.
9.
J. Bellazzini, L. Jeanjean, and T. Luo, Existence and instability of standing waves with prescribed norm for a class of Schrödinger-Poisson equations, Proc. Lond. Math. Soc. (3), 107 (2013), pp. 303--339.
10.
H. Berestycki and P. L. Lions, Nonlinear scalar field equations. I. Existence of a ground state, Arch. Rational Mech. Anal., 82 (1983), pp. 313--345.
11.
S. Bernstein, Sur une classe d'équations fonctionnelles aux derivées partielles, Bull. Acad. Sci. URSS, Sér. Math., 4 (1940), pp. 17--26 (in Russian with French summary).
12.
D. Bonheure, J. Casteras, T. Gou, and L. Jeanjean, Normalized solutions to the mixed dispersion nonlinear Schrödinger equation in the mass critical and supercritical regime, Trans. Amer. Math. Soc., 372 (2019), pp. 2167--2212.
13.
W. Borrelli, R. Carlone, and L. Tentarelli, Nonlinear Dirac equation on graphs with localized nonlinearities: Bound states and nonrelativistic limit, SIAM J. Math. Anal., 51 (2019), pp. 1046--1081, https://doi.org/10.1137/18M1211714.
14.
L. Caffarelli, B. Gidas, and J. Spruck, Asymptotic symmetry and local behavior of semilinear elliptic equations with critical Sobolev growth, Comm. Pure Appl. Math., 42 (1989), pp. 271--297.
15.
G. F. Carrier, On the non-linear vibration problem of the elastic string, Quart. Appl. Math., 3 (1945), pp. 157--165.
16.
T. Cazenave, Semilinear Schrödinger Equations, Courant Lect. Notes Math. 10, AMS, Providence, RI, 2003.
17.
S. Cingolani and L. Jeanjean, Stationary waves with prescribed $L^2$-norm for the planar Schrödinger--Poisson system, SIAM J. Math. Anal., 51 (2019), pp. 3533--3568, https://doi.org/10.1137/19M1243907.
18.
P. D'Ancona and S. Spagnolo, Global solvability for the degenerate Kirchhoff equation with real analytic data, Invent. Math., 108 (1992), pp. 247--262.
19.
T. Gou and L. Jeanjean, Multiple positive normalized solutions for nonlinear Schrödinger systems, Nonlinearity, 31 (2018), pp. 2319--2345.
20.
X. He and W. Zou, Ground states for nonlinear Kirchhoff equations with critical growth, Ann. Mat. Pura Appl. (4), 193 (2014), pp. 473--500.
21.
X. He and W. Zou, Existence and concentration behavior of positive solutions for a Kirchhoff equation in $\mathbb R^3$, J. Differential Equations, 252 (2012), pp. 1813--1834.
22.
T. Hu and C. Tang, Limiting behavior and local uniqueness of normalized solutions for mass critical Kirchhoff equations, Calc. Var. Partial Differential Equations, 60 (2021), 210.
23.
N. Ikoma and Y. Miyamoto, Stable standing waves of nonlinear Schrödinger equations with potentials and general nonlinearities, Calc. Var. Partial Differential Equations, 59 (2020), 48.
24.
L. Jeanjean, Existence of solutions with prescribed norm for semilinear elliptic equations, Nonlinear Anal., 28 (1997), pp. 1633--1659.
25.
L. Jeanjean and S. Lu, A mass supercritical problem revisited, Calc. Var. Partial Differential Equations, 59 (2020), 174.
26.
G. Kirchhoff and K. Hensel, Vorlesungen über mathematische Physik, Vol. 1, BG Teubner, Leipzig, Germany, 1883.
27.
M. K. Kwong, Uniqueness of positive solutions of $\Delta u-u+u^p=0$ in $\mathbb R^N$, Arch. Rational Mech. Anal., 105 (1989), pp. 243--266.
28.
G. Li and H. Ye, On the concentration phenomenon of $L^2$-subcritical constrained minimizers for a class of Kirchhoff equations with potentials, J. Differential Equations, 266 (2019), pp. 7101--7123.
29.
J.-L. Lions, On some questions in boundary value problems of mathematical physics, in Contemporary Developments in Continuum Mechanics and Partial Differential Equations (Proc. Internat. Sympos., Rio de Janeiro, 1977), North-Holland Math. Stud. 30, North-Holland, Amsterdam, 1978, pp. 284--346.
30.
N. Nhan, L. Ngoc, and N. Long, On a nonlinear wave equation of Kirchhoff-Carrier type: Linear approximation and asymptotic expansion of solution in a small parameter, Math. Probl. Eng., 2018 (2018), 3626543.
31.
B. Pellacci, A. Pistoia, G. Vaira, and G. Verzini, Normalized concentrating solutions to nonlinear elliptic problems, J. Differential Equations, 275 (2021), pp. 882--919.
32.
S. Pohozaev, On a class of quasilinear hyperbolic equations, Mat. Sb., 96 (1975), pp. 152--166.
33.
N. Soave, Normalized ground states for the NLS equation with combined nonlinearities, J. Differential Equations, 269 (2020), pp. 6941--6987.
34.
N. Soave, Normalized ground states for the NLS equation with combined nonlinearities: The Sobolev critical case, J. Funct. Anal., 279 (2020), 108610.
35.
M. Weinstein, Nonlinear Schrödinger equations and sharp interpolation estimates, Comm. Math. Phys., 87 (1982/83), pp. 567--576.
36.
H. Ye, The sharp existence of constrained minimizers for a class of nonlinear Kirchhoff equations, Math. Methods Appl. Sci., 38 (2015), pp. 2663--2679.
37.
H. Ye, The existence of normalized solutions for $L^2$-critical constrained problems related to Kirchhoff equations, Z. Angew. Math. Phys., 66 (2015) pp. 1483--1497.

Information & Authors

Information

Published In

cover image SIAM Journal on Mathematical Analysis
SIAM Journal on Mathematical Analysis
Pages: 5424 - 5446
ISSN (online): 1095-7154

History

Submitted: 13 September 2021
Accepted: 3 May 2022
Published online: 22 September 2022

Keywords

  1. Kirchhoff equation
  2. normalized solution
  3. exact number of solutions

MSC codes

  1. 35J60 (35B09
  2. 35A01)

Authors

Affiliations

Funding Information

Postdoctoral Research Foundation of China https://doi.org/10.13039/501100010031 : 2020M670272
National Natural Science Foundation of China https://doi.org/10.13039/501100001809 : 11771234, 11371212, 11025106

Metrics & Citations

Metrics

Citations

If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Media

Figures

Other

Tables

Share

Share

Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.